| Model Number |
A0210-11 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Thrombosis/Thrombus (4440)
| Date of Event |
04/14/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
Information given by reporting surgeon in interview and follow-up of interview 2023-04-18: on (b)(6)2023 a minimally invasive/ percutaneous procedure was performed on a 67 year old male patient with a diagnosis of plantar fasciitis and concomitant bone marrow lesions visible on pre-operative diagnostic mri scan within the calcaneum.The procedure involved addressing the plantar fascia soft tissue component using tenex.The bony component of the procedure was carried out under fluoroscopic guidance with a mini-c-arm and both ap and lateral images was obtained to conclude that the bone support delivery cannula used for injecting the cerament bvf was indeed in the cancellous bone of the calcaneum.The kit used was an 18 cc (ml) volume of cerament bvf of which 1.5-2 ml was finally used.It was proceeded to fill the bone marrow lesions without exerting too much pressure whilst doing so.There was an initial radio-opacification within the calcaneum related to the iohexol component of the product but then it became evident on fluoroscopy that this same radio-opaque material was migrating and appeared to have tracked into a vein on the lateral side.When this phenomenon was recognized on fluoroscopy, injection of cerament was stopped and no more product was injected.Due to the nature of the mini-c-arm's range used at that time, it was not possible to visualise fluroscopically superior to the calcaneum.However a live lateral view of the trocar position and rotating the heel through range of motion made that it was felt when drilled into the bone.After doing these things, confidence was felt that the trocar was well positioned.Plain post-op radiology was performed which showed increase radio-opacification within further parts of the presumed venous system visible on the x-ray.The patient was discharged the same day.He felt immediate pain the following morning after his popliteal nerve block wore off and was unable to bear weight.He did not make the surgeon aware of these symptoms until friday (b)(6) when he was urgently evaluated.The patient then manifested with a range of symptoms including redness, heat and swelling around the index surgery foot and ankle, combined with more systemic symptoms of shortness of breath.This prolonged the patient's hospital stay and he underwent necessary diagnostic investigations including an uss of the ipsilateral lower leg and a ctpa of their chest.The venous us and ctpa were performed on an outpatient basis at an outpatient radiology center within an hour of the appointment.When the results were ready, he came back to the office to review the findings.The results of these were: uss lower leg: right gastrocnemius vein thrombosis.No comments made by the sonographer/ radiologist relating to this thrombosis appearing in any way atypical, or aberrant echogenicity suggestive of the clot consisting of different material to that usually found (haematological/ biological material), but cerament as a cause of the dvt cannot be ruled out from the uss findings.Ctpa of the chest - no pulmonary emboli (of any aetiology) were visible on the ct scan.The ct scan revealed calcified granulomata in both lower lobes of the lung (possibly chronic incidental findings, as there was no further comments on these by the radiologist who reported the scan).On (b)(6) a diagnosis of dvt of a calf vein was made - 4 days following the aforementioned procedure.The patient was commenced on the recommended anti-coagulant regimen to treat the dvt and additionally a short course of oral antibiotics to treat the presumed cellulitis around the foot.The patient began to feel much better.The patient is no longer hospitalised and is continuing to remain well to the best of our knowledge.
Additional Manufacturer Narrative
Manufacturer batch investigation: review of batch records for lot mlot1014 including quality release results have been performed.All results from release tests were within limits.(b)(4).Expiration date of the lot is 2025-11-25.No other complaints have been received for the lot.Analysis of manufacturer's complaint data base has confirmed that there are no other reported cases of dvt for the device concerned, nor for devices of the same product platform, since the cerament bone void filler device was introduced on the market in 2009.The medical investigation of the complaint will be submitted in a follow-up report after confirming that the patient is fully recovered.
Event or Problem Description
Information given by reporting surgeon in interview and follow-up of interview 2023-04-18: on april 10th 2023 a minimally invasive/ percutaneous procedure was performed on a 67 year old male patient with a diagnosis of plantar fasciitis and concomitant bone marrow lesions visible on pre-operative diagnostic mri scan within the calcaneum.The procedure involved addressing the plantar fascia soft tissue component using tenex.The bony component of the procedure was carried out under fluoroscopic guidance with a mini-c-arm and both ap and lateral images was obtained to conclude that the bonesupport delivery cannula used for injecting the cerament bvf was indeed in the cancellous bone of the calcaneum.The kit used was an 18 cc (ml) volume of cerament bvf of which 1.5-2 ml was finally used.It was proceeded to fill the bone marrow lesions without exerting too much pressure whilst doing so.There was an initial radio-opacification within the calcaneum related to the iohexol component of the product but then it became evident on fluoroscopy that this same radio-opaque material was migrating and appeared to have tracked into a vein on the lateral side.When this phenomenon was recognized on fluoroscopy, injection of cerament was stopped and no more product was injected.Due to the nature of the mini-c-arm's range used at that time, it was not possible to visualise fluroscopically superior to the calcaneum.However a live lateral view of the trocar position and rotating the heel through range of motion made that it was felt when drilled into the bone.After doing these things, confidence was felt that the trocar was well positioned.Plain post-op radiology was performed which showed increase radio-opacification within further parts of the presumed venous system visible on the x-ray.The patient was discharged the same day.He felt immediate pain the following morning after his popliteal nerve block wore off and was unable to bear weight.He did not make the surgeon aware of these symptoms until friday april 14th when he was urgently evaluated.The patient then manifested with a range of symptoms including redness, heat and swelling around the index surgery foot and ankle, combined with more systemic symptoms of shortness of breath.This prolonged the patient's hospital stay and he underwent necessary diagnostic investigations including an uss of the ipsilateral lower leg and a ctpa of their chest.The venous us and ctpa were performed on an outpatient basis at an outpatient radiology center within an hour of the appointment.When the results were ready, he came back to the office to review the findings.The results of these were: · uss lower leg: right gastrocnemius vein thrombosis.No comments made by the sonographer/ radiologist relating to this thrombosis appearing in any way atypical, or aberrant echogenicity suggestive of the clot consisting of different material to that usually found (haematological/ biological material), but cerament as a cause of the dvt cannot be ruled out from the uss findings.· ctpa of the chest - no pulmonary emboli (of any aetiology) were visible on the ct scan.The ct scan revealed calcified granulomata in both lower lobes of the lung (possibly chronic incidental findings, as there was no further comments on these by the radiologist who reported the scan).On april 14th a diagnosis of dvt of a calf vein was made - 4 days following the aforementioned procedure.The patient was commenced on the recommended anti-coagulant regimen to treat the dvt and additionally a short course of oral antibiotics to treat the presumed cellulitis around the foot.The patient began to feel much better.The patient is no longer hospitalised and is continuing to remain well to the best of our knowledge.
Additional Manufacturer Narrative
Manufacturer batch investigation: review of batch records for lot mlot1014 including quality release results have been performed.All results from release tests were within limits.The first device from the lot was sold 23rd january 2023.As per the 26th of april 2023, 194 devices of the total lot size of 373 devices have been sold and it is highly likely that the majority of the sold devices have been implanted.Expiration date of the lot is 2025-11-25.No other complaints have been received for the lot.Analysis of manufacturer's complaint data base has confirmed that there are no other reported cases of dvt for the device concerned, nor for devices of the same product platform, since the cerament bone void filler device was introduced on the market in 2009.The medical investigation of the complaint will be submitted in a follow-up report after confirming that the patient is fully recovered.Update 2023-06.08: the entire investigation report of the complaint can be found in the attached file, "mc-001726 rev.01 investigation of complaint comp-2023-0016".Evaluation of the incident it seems that the patient acquired both a post-procedural deep vein thrombosis (dvt) of the right gastrocnemius vein, and a localised concomitant post-procedural soft tissue infection.Since there was apparent tracking/ migration of radio-opaque material into a lateral foot vein and an abnormal dispersion pattern on fluroscopy, immediately following injection of cerament, and then asubsequent uss-confirmed symptomatic dvt; it remains unclear if the dvt composition was pure thrombus, cerament bone void filler material, or a combination.However, the fact that the patient was started on anti-coagulation and has responded to such, is in keeping with a dvt consisting of venous thrombus material rather than that of cerament particulate material.Nevertheless, the patient did have a serious deterioration in their health status, requiring various diagnostic investigations and subsequent treatment, and thus this event was reportable to the regulatory authority.Background the risk of post-operative dvt in conjunction with lower limb orthopaedic surgical procedures is well known and has an estimated incidence of around 7%.[1] it is therefore not unlikely that the dvt is correlated to the surgery itself.However, embolization of cerament into the circulation cannot be excluded.From our point of view, at least two potential mechanisms exist for cerament entering the circulation, even peripherally within small veins adjacent to the point of injection into the bone: 1.Using the trocar, a vein was accidentally punctured and parts of cerament directly injected into the venous system and other parts later into the bone void.This mechanism is unlikely as both the surgeon's fluoroscopic images and live fluoroscopy video of the cerament injection do appear to show placement of the trocar in the calcaneal bone.2.The procedure involves injection of cerament into a contained bone void/ bone marrow lesion within a fixed bony space, which needed to be accessed by drilling a trocar through the bone into the lesion.This situation can lead to a risk of overpressurization, even if to the surgeon or user injection of the product does not feel under obvious pressure.The void is contained and the trocar sealed by the surrounding bone.Pressure cannot escape and forces the bone graft substitute or thromboplastic products into the venous system of the cancellous bone.Because of this known risk, the risk is discussed in the risk assessment for cerament bone void filler (fmeca doc id mc-000396 rev.05 risk u.4.4) "fat embolization or embolization of device into the blood stream." and the following precautions are already present in the instructions for use (ifu-0007 rev.12): * overpressurization during injection should be avoided as intra-medullary injection with any bone void filler may lead to fat embolization or embolization of cerament®|bone void filler into the blood stream.* overpressurization of the device may lead to extrusion of the device beyond the site of its intended application and damage the surrounding tissues.* inject carefully under visual inspection or radiographic monitoring to avoid spreading of product outside of the intended injection site.There are no other complaints received for the batch in question and review of batch records showed that all release tests are within specifications.Cerament bone void filler has been on the us market approved by the fda since 2005.Later cerament bone void filler entered the european market in 2009, then later its two sister products cerament g and cerament v (having identical calcium sulfate and hydroxyapatite constituents) in 2013 and 2015 respectively.Cerament g received us market approval by the fda in 2022.Over cerament's long history on the global market, there have been no dvts reported.Conclusion the event is an inherent and disclosed risk associated with surgical procedures in the lower extremities in general, as well as with the use of the cerament bone void device.No further investigation of the case will be performed.Reference 1.Bui mh, hung dd, vinh pq, hiep nh, anh ll, dinh tc.Frequency and risk factor of lower-limb deep vein thrombosis after major orthopedic surgery in vietnamese patients.Open access maced j med sci.2019 dec 20;7(24):4250-4254.Doi: 10.3889/oamjms.2019.369.Pmid:32215072; pmcid: pmc7084020.